In his first year of general practice, a GP member saw a young woman for the first time for a repeat prescription of contraceptive patches. She told him that she had experienced problems with several different sorts of contraception. She had been prescribed Evra contraceptive patches three months previously and felt that these suited her well. Although he had never prescribed Evra patches and had no experience of their use, the GP gave her the prescription.
Three days later, the patient telephoned the GP, reporting that her pharmacist had advised her that Evra patches were no longer available and that she would need a prescription for an alternative. She gave him the telephone number of the pharmacy which was out of the immediate area. The GP telephoned the pharmacist who told him that there was a supply problem with Evra patches and that he should prescribe Evorel patches instead. Our member prescribed a six-month supply of Evorel patches and discarded the telephone number of the pharmacist.
Over the next six months, the patient presented with a number of symptoms including weight gain, nausea and acne. It was only when she asked the GP’s colleague for a repeat prescription of the contraceptive patches that the mistake was identified.
A claim for compensation was made against our member for the distressing symptoms, as well as the anxiety and fear of pregnancy the patient experienced when the mistake was discovered. The MDU received a report from an independent GP expert who was unable to support the doctor’s management as Evorel patches are licensed for HRT use only.
A clinical pharmacologist reported that the pharmaceutical composition of Evra and Evorel patches is extremely similar. Evorel patches contain estradiol and Evra patches contain ethinyloestradiol, a synthetic derivative of estradiol which is more stable in the body as estradiol is broken down more rapidly by the liver. It is likely, therefore, that during the six month period that the patient used Evorel, she had very slightly less bio-availability of exogenous oestrogen. It would therefore be expected that she would have had fewer side effects on Evorel than on Evra.
However, there was no doubt that she did suffer symptoms which could have been the result of a change in oestrogen levels and that these symptoms completely resolved after stopping Evorel.
Accordingly the case was settled on behalf of the member for £2,000 plus £4,500 for the patient’s legal costs. The case highlights the advisability of consulting a relevant authority such as the British National Formulary when prescribing a drug with which you are not familiar.
This page was correct at publication on 01/08/2012. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.